ArticleBritish paramedic journal2022
Paradoxical worsening of bradycardia following atropine administration.
Article in British paramedic journal, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed, 4 citations in OpenAlex.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 2 institutions in 3 countries.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Introduction: Bradyarrhythmias are a common entity in both emergency and out-of-hospital (OOH) medicine. In unstable bradycardic patients, paramedics will often initiate life-saving therapies in the OOH setting. Clinical guidelines for bradyarrhythmias are largely consistent across the globe, with intravenous (IV) atropine recommended as a first-line therapy, escalating to IV adrenaline or isoprenaline and transcutaneous pacing where atropine is unsuccessful. In this case report, we describe a case in the OOH setting of ventricular standstill following the administration of atropine to a patient with bradycardia and 2:1 heart block. Case presentation: The patient was a 77-year-old female presenting with a symptomatic 2:1 heart block. Following a single dose of 600 micrograms IV atropine, the patient deteriorated into ventricular standstill with a loss of consciousness and decorticate posturing. The patient was successfully managed with an IV infusion of adrenaline and subsequently received an implanted pacemaker in hospital. Conclusion: The paradoxical worsening of this patient's bradycardia following atropine administration may have been related to the location of the heart block. It has been shown that patients with atrioventricular blocks at the level of the His-Purkinje fibres (infranodal) are at an increased risk of adverse events following atropine administration, while those at the nodal level or secondary to increased vagal tone are more likely to respond favourably. Paramedics should be prepared to manage unexpected adverse events secondary to atropine administration in patients with heart block.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.